Grey Matters - Recap of Flights Case 3

Welcome to the Recap of the 3rd case in our Air Care and Mobile Care Flight Orientation Curriculum!

Approximately 1 month ago we presented and talked through a particularly challenging patient flight scenario.  As a refresher, if you don’t recall, check out the post here.  Following the posting of the case, I sat down with ACMC Medical Director Dr. Bill Hinckley and Resident Assistant Medical Director for Air Care, Dr. Andrew Latimer, and recorded a podcast with their reaction to the case and to some of the curveball scenarios posed in the question and discussion section.  Take a listen on iTunes or by clicking on the embedded file below.

The tl/dr version of the case

This is an inter-hospital transfer of a mid-50’s year old male patient who presented to the outside hospital with GTC seizures and who on your initial exam has fixed gaze deviation to the right and a rigid and extended right upper extremity after receiving benzos and levetiracetam.

+ What is your Differential? What are your First Actions at the Bedside? Are you Going to Need Any Medications? What are you Going to Say in Your Radio Report to the ED Attending at UCMC? Does your Differential Change if the Gaze is Fixed Downward?

There was a broad differential diagnosis considered in this patient. First, the hypertonicity of the right upper extremity and right gaze deviation is concerning for continued seizure activity despite the absence of true convulsive movements. There were a number of possible causes for continued seizure activity outlined - underlying seizure disorder & med noncompliance, alcohol withdrawal, TCA overdose. Todd’s paralysis was also considered to be a possible explanation for the patient’s lateralizing neurologic exam. And, given the neurologic exam, stroke (either ischemic or hemorrhagic) were considered to be possible as well. With the curveball at the end of this question, it was wisely pointed out by Dr. Shaw and Sabedra that a downward gaze deviation should prompt concern for a posterior circulation stroke (which would open up a completely different therapeutic pathway from the current status epilepticus treatment).

With regards to the initial actions in this case, providers were rightly concerned about the patient’s ability to protect his airway as well as his failure to oxygenate (O2 sat of 89% on a NRB). Most providers would have elected to intubate this patient using either ketamine or propofol for induction. In flight, continued treatment of any seizure activity will be critical.

Critical information to relay to medical control included a clear history of the "last seen normal" time, the presenting and current neuro exam, vitals, pertinent diagnostics, and the meds currently on board. Dr. Shaw also nicely pointed out the importance of having contact information for family (as a way for the receiving facility to gather additional collateral information and consent for further treatments.

+ Now, Consider a Similar Patient, but Instead of a Rightward Gaze Preference, the Patient's Right Pupil is 5 mm, Left is 3 mm and the Head CT shows a Large Intra-cerebral Hemorrhage with 6 mm of Midline Shift. The Patient is Also Anticoagulated on Coumadin for A Fib. How Does Your Initial Bedside Management Change? Are there any Specific Medications that We Want to Utilize?

Alright, curveball #1, no longer is this a status epilepticus case, this patient now has a rather large intracerebral hemorrhage with midline shift, clinical signs of herniation, and, oh yeah, he’s anti coagulated too. As pointed out by Dr. Murphy securing the airway and stopping hematoma expansion are the main priorities now. Reversal of the anticoagulation can begin in the helicopter with the administration of liquid plasma. Hematoma expansion can also be limited by aggressively controlling the patient’s blood pressure (targeting <140 data-preserve-html-node="true" mmHg). In addition, treating the patient’s elevated ICP with head of bed elevation and maintaining normocarbia are important goals. Hypertonic saline should also be a consideration given the neurologic exam. Documentation of the initial neurologic exam and rapid transport to the receiving facility are also critically important. Ultimately, this patient needs to be evaluated promptly by a neurosurgeon and may be a candidate for operative intervention as opposed to medical management.

+ Now, Instead of a Seizure Patient, the Patient you are Transferring Presented to the Referring Hospital with a Right MCA Ischemic Stroke and is Receiving tPA as you Arrive. What Changes is Regards to your Management of this Patient? How is the Rest of the tPA Administered? What do you Need to Make Sure your Document?

With respect to the tPA administration we know that 10% of the medication is given as a bolus and the other 90% is given as a drip to be run over an hour. What we need to pay close attention to, however, is the total dose the patient is supposed to receive. Not all patients will receive the max dose of 90 mg and different hospitals have different policies for how the dose of tPA is prepared. Some hospitals may draw out and the discard the “excess” from the bottle (in which case the patient should receive everything left in the bottle. Other hospitals may leave the entire 90 mg in the bottle and program the dose to be received by the patient into a pump (in which case giving the patient the entire contents of the tPA bottle may be an overdose). The most critical pieces of information to gather are how many milligrams has the patient received and what is the total dose of tPA to be delivered.

Dr. McKee had a couple of excellent points in terms of things to watch for during tPA administration. If the patient is hypertensive to begin with, ensuring that their blood pressure stays less than 185/110 will be critical. Conversely, administration of tPA can be associated with a transient hypotension (possible secondary to reperfusion). Hypotension could also, however, be the sign of the development of a hemorrhagic pericardial effusion and pericardial tamponade. You will also want to watch for a change in neurologic exam that could be concerning for the development of intra-cerebral hemorrhage. Anaphylaxis and angioedema have also been seen with the administration of tPA.

With any patient with an ischemic stroke, documentation of the “time last seen normal” and NIHSS are important.